Computing

, Volume 40, Issue 3, pp 201–215 | Cite as

On multivariate interpolation by generalized polynomials on subsets of grids

  • G. Mühlbach
Article

Abstract

This note may be regarded as a complement to a paper of H. Werner [17] who has carried over Newton's classical interpolation formula to Hermite interpolation by algebraic polynomials of several real variables on certain subsets of grids. Here generalized polynomials of several real or complex variables are treated. Recursive procedures are presented showing that interpolation by generalized multivariate polynomials is performed nearly as simply as interpolation by algebraic polynomials. Having in general the same approximation power, generalized polynomials may be better adapted to special situations. In particular, the results of this note can be used for constructing nonpolynomial finite elements since in that case the interpolation points usually are rather regular subsystems of grids. Though the frame is more general than in [17] some of our proofs are simpler. As an alternative method to evaluate multivariate generalized interpolation polynomials for rectangular grids a Neville-Aitken algorithm is presented.

AMS Subject Classifications

65D05 41A05 

Key words

Multivariate Hermite interpolation multivariate generalized divided differences multivariate generalized polynomials 

Über mehrdimensionale Interpolation mit verallgemeinerten Polynomen auf Gitter-Teilmengen

Zusammenfassung

Man kann diese Note als eine Ergänzung zu einem Aufsatz von H. Werner [17] ansehen, der die klassische Newtonsche Interpolationsformel auf die Hermite-Interpolation mit algebraischen Polynomen in mehreren reellen Veränderlichen auf gewissen Gitter-Teilmengen übertragen hat. Hier werden verallgemeinerte Polynome in mehreren reellen oder komplexen Variablen betrachtet. Es werden rekursive Berechnungsmethoden entwickelt, die die Interpolation mit verallgemeinerten Polynomen in mehreren Variablen ähnlich einfach durchführbar machen wie die mit algebraischen Polynomen. Verallgemeinerte Polynome, die im allgemeinen dieselbe Approximationsgüte wie algebraische Polynome aufweisen, können für spezielle Situationen besser geeignet sein als jene. Insbesondere sind die Ergebnisse dieser Note dazu verwendbar, um nicht-polynomiale finite Elemente zu konstruieren, da in diesem Falle die Interpolationspunkte gewöhnlich regelmäßige Teilsysteme von Gittern bilden. Obwohl der Rahmen dieser Note allgemeiner ist als in [17], sind einige der hier gegebenen Beweise einfacher. Als eine alternative Berechnungsmethode für verallgemeinerte Interpolationspolynome auf Rechtecksgittern wird ein Neville-Aitken-Algorithmus vorgestellt.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Brezinski, C.: The Mühlbach-Neville-Aitken algorithm and some extensions. BIT20, 444–451 (1980).Google Scholar
  2. [2]
    Bulirsch, R., Stoer, J.: Fehlerabschätzungen und Extrapolation mit rationalen Funktionen bei Verfahren vom Richardson-Typus. Num. Math.6, 413–427 (1964).Google Scholar
  3. [3]
    Cuyt, A., Wuytack, L.: Nonlinear Methods in Numerical Analysis. Elsevier Science Publishers B. V. 1987.Google Scholar
  4. [4]
    Gasca, M., Lebron, E.: A note on recurrence formulae for certain sets of points inR k In: Numerical Methods of Approximation Theory, vol. 7, pp. 77–85. Basel: Birkhäuser Verlag 1983.Google Scholar
  5. [5]
    Gasca, M., Ramirez, V.: Interpolation Systems inR k JAT42, 36–51 (1984).Google Scholar
  6. [6]
    Gasca, M., Maetzu, J. I.: On Lagrange and Hermite interpolation inR k. Num. Math.39, 1–14 (1982).Google Scholar
  7. [7]
    Gasca, M., Martinez, J., Mühlbach, G.: Computation of Rational Interpolants with Prescribed Poles (to appear).Google Scholar
  8. [8]
    Karlin, S. J., Studden, W. J.: Tchebycheff Systems: With Applications in Analysis and Statistics. New York: Interscience Publishers 1966.Google Scholar
  9. [9]
    Lorentz, G. G., Lorentz, R. A.: Solvability problems of bivariate interpolation. Constr. Approximation2/2, 153–170 (1986).Google Scholar
  10. [10]
    Mühlbach, G.: A recurrence formula for generalized divided differences and some applications. JAT9/2, 165–172 (1973).Google Scholar
  11. [11]
    Mühlbach, G.: Newton- und Hermite-Interpolation mit Čebyšev-Systemen. ZAMM54, 541–550 (1974).Google Scholar
  12. [12]
    Mühlbach, G.: The general Neville-Aitken algorithm and some applications. Num. Math.31, 97–110 (1978).Google Scholar
  13. [13]
    Mühlbach, G.: The general recurrence relation for divided differences and the general Newtoninterpolation algorithm with applications to trigonometric interpolation. Num. Math.32, 393–408 (1979).Google Scholar
  14. [14]
    Mühlbach, G.: Interpolation by the Cauchy-Vandermonde System (in preparation).Google Scholar
  15. [15]
    Mühlbach, G., Reimers, L.: Linear extrapolation by rational functions, exponentials and logarithmic functions. Journ. of Comp. and Appl. Math.17, 329–344 (1987).Google Scholar
  16. [16]
    Schumaker, L. L.: Spline Functions: Basic Theory. New York: John Wiely and Sons 1981.Google Scholar
  17. [17]
    Werner, H.: Remarks on Newton type multivariate interpolation for subsets of grids. Computing25, 181–191 (1980).Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • G. Mühlbach
    • 1
  1. 1.Institut für Angewandte MathematikUniversität HannoverHannoverFederal Republic of Germany

Personalised recommendations